1. Welcome to the new Styleforum!

    We hope you’re as excited as we are to hang out in the new place. There are more new features that we’ll announce in the near future, but for now we hope you’ll enjoy the new site.

    We are currently fine-tuning the forum for your browsing pleasure, so bear with any lingering dust as we work to make Styleforum even more awesome than it was.

    Oh, and don’t forget to head over to the Styleforum Journal, because we’re giving away two pairs of Carmina shoes to celebrate our move!

    Please address any questions about using the new forum to support@styleforum.net

    Cheers,

    The Styleforum Team

    Dismiss Notice

Propecia / Finasteride / other MPB prescription MEGA THREAD

Discussion in 'Health & Body' started by Satorialist, Jul 4, 2011.

  1. Reggs

    Reggs Well-Known Member

    Messages:
    5,528
    Joined:
    Mar 11, 2006
    Location:
    The Internet
    28 now, no change in hairline or thickness since I started taking it at 23.

    Some time ago I saw a large collection of Then/Now pictures of famous people and I think the two defining characteristics in men aging well is hairline and tightness around the jaw, more so than wrinkles around the eyes and forehead, so I'm happy to keep taking it.

    I had to stop taking Rogaine. It started to cause little red bumps. They looked like developing pimples and would not go away for a while. I thought maybe I had a bad bottle so got another twin pack, same result. I wonder why it started causing that out of the blue.
     
  2. Texastyle

    Texastyle Well-Known Member

    Messages:
    1,604
    Joined:
    May 7, 2011
    

    Go talk to your doctor. I did blood tests first to make sure that it wasn't anything else causing the hair loss and he felt comfortable giving me the prescription afterwards.
     
  3. Satorialist

    Satorialist Well-Known Member

    Messages:
    154
    Joined:
    Feb 4, 2011
    

    You mentioned sunken jowls (or double chin, what I assume you meant by 'tightness around the jaw' and you're so right this being a classic sign of aging/poor health); apparently sunken jowls is a side effect of propecia. Obviously, lifestyle choices such as diet and alcohol (and genetics) are known to directly cause sunken jowls. But a % of propecia users complain of it. Naturally, it can be argued these propecia users are incorrectly drawing conclusions as to propecia being the cause.

    Even still, just as the boiling frog anecdote--the side effects appear so subtly, over such a long period of time, that many simply don't ever notice.

    You've been on propecia for 5 years which is a solid stretch of time. And you started at what I consider an early age (23), a time when your body would be highly receptive to the drug (and still should be). If 5 years later (assuming uninterrupted use) you are not having any noticeable side effects, even subtle, that's encouraging.

    How about weight gain? The uninterrupted rise in estrogen causes the body to store more fat at a faster rate and is also more difficult to get off (or so people say). All of us tend to gain more weight as we age but do you sense, after accounting for your lifestyle and diet, that you're gaining more weight than you should? And is it harder to get weight off?


    Everyone should do this but for another reason: The effects on the endocrine system are not understood and seem to vary from individual to individual thus it is wise to have hormone levels checked with some regularity (estrogen especially) to monitor things. Then recheck year over year for changes. In this way, if something's getting severely out of whack, it can be addressed. I plan to do this if I decide to get on a finasteride.
     
    Last edited: Nov 6, 2012
  4. Reggs

    Reggs Well-Known Member

    Messages:
    5,528
    Joined:
    Mar 11, 2006
    Location:
    The Internet
    When I made the choice to take Propecia I decided that if I did have side effects, the only one that would stop me from continuing it would be ED. The way I see it, most other side effects can be corrected with surgery. For example, if I did grow breast tissue, $2k on surgery to fix that wouldn't be a big deal and after it was done, no one would notice. Same with jowls. I've never heard of that as a side effect before, but again $2k to tighten that up a bit would not be a big deal and no one would every guess that I had work done. If I gained weight, Id just diet.

    Hair transplants on the other hand, while some look good, are not quite there yet. So when I took everything into account, I decided to take Propecia knowing(hoping) my hair would look natural and full for the rest of my life, and if I did have other side effects, surgery could fix that and still look natural. That left ED as the only thing that would scare me off. My alternatives were balding, which I knew I would hate, or maybe opt for hair transplants later in life, which would look fake. With the drug I now have a full head of hair, no side effects, and believable looking surgery to fix side effects if they ever do turn up in the future.

    Not that this has been proven, but a lot of bodybuilders who manipulate their hormones seems to think that if a man has nipples that protrude, he'll be more likely to develop breast tissue, or have puffy nipples. Maybe something to consider for anyone looking to start Propecia.
     
  5. Teger

    Teger Well-Known Member

    Messages:
    21,933
    Joined:
    Mar 14, 2008
    Location:
    Richmond, VA
    I started taking it about 7 months ago (proscar, cut into 1/4ths). no side effects, thinning hair almost completely gone.
     
  6. Scooba

    Scooba Well-Known Member

    Messages:
    347
    Joined:
    Feb 10, 2010
    I've been taking Propecia/Finasteride for almost 7 years. I started with Propecia for a few years, which was expensive as hell. I now get Finasteride from CanadaPharmacy.com. $87 for a 3 month supply. I'm not sure that it has re-grown any hair but it has certainly stopped the hair loss. I have way more hair on my head than my younger brother does now. I have not had any side affects at all. Rogaine dried out my hair and scalp too much so it looked like I had dandruff. My hair loss was the "stage 2 vertex" on the chart.
     

Share This Page

Styleforum is proudly sponsored by